Pennsylvania, 2023

Damaging Winds in Pennsylvania, July 29, 2023

July 29, 2023 · NWS CTP · 4 events in 2 counties and zones

Scattered showers and thunderstorms developed over central Pennsylvania during the afternoon of July 29, 2023, ahead of an approaching cold front. A particularly strong cell produced localized, but considerable, wind damage in Sullivan County, while a sub-severe storm knocked down a few trees in Montgomery borough in Lycoming County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$42,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Scattered showers and thunderstorms developed over central Pennsylvania during the afternoon of July 29, 2023, ahead of an approaching cold front. A particularly strong cell produced localized, but considerable, wind damage in Sullivan County, while a sub-severe storm knocked down a few trees in Montgomery borough in Lycoming County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 29, 2:27 PM EST, 24 minutes earlier.

Area forecast discussion, Jul 29, 2:27 PM EST, 24 minutes before
Area Forecast Discussion
National Weather Service State College PA
327 PM EDT Sat Jul 29 2023

.SYNOPSIS...
One more afternoon and early evening or scattered showers and
thunderstorms before the pattern turns noticeably cooler and
drier/less humid to close out July and begin August.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
     SEVERE THUNDERSTORM WATCH 569 IN EFFECT UNTIL 8 PM EDT THIS
EVENING FOR ADAMS DAUPHIN LANCASTER LEBANON SCHUYLKILL AND YORK
COUNTIES...

500/700 mb trough dropping into western PA this afternoon with
widespread showers along and ahead of it. Mixed layer CAPES
across central and western PA are quite meager, and won't likely
support more than isolated cloud flashes or CGs this afternoon.
Mixed layer CAPES progeed to surge over 1500 J/kg from northern
MD into the Lower Susq mid to late afternoon for a few hours,
supporting potentially strong to locally severe storms before
the trough whisks the more robust instability away to the east.

Amplifying westerly flow aloft combined with daytime heating
and high moisture availability will support isolated damaging
wind/ and local flash flood risk over my southeast counties.
Storms exit the southeast quickly early this evening, giving
way to partial clearing and patchy fog into early Sunday
morning.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Noticeably cooler and pleasant conditions are expected to close
out the month of July. A brief passing shower or thundershower
can't be ruled out in a few spots Sun afternoon, mainly over the
Laurel Highlands, but the majority of the time will be dry and
more comfortable.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
The final day of July and the beginning of August are looking
more likely to start off with cooler than average temperatures
with high temperatures in the 70s across the northern tier and
80s across the Lower Susquehanna Valley. Guidance suggests some
lingering showers and thunderstorms associated with a shortwave
will move eastward out of CPA early Monday afternoon with dry
conditions prevailing through Wednesday as high pressure builds
to our west.

As high pressure shifts eastward late Wednesday and a low-
pressure system approaches, a return to rain showers and
afternoon thunderstorms seems more likely, with 60% of LREF
ensemble members suggesting precipitation Thursday into Friday.
There is some model disagreement on the exact placement of the
low, which introduces some lowered confidence on timing of
precipitation, thus have kept SChc/Chc PoPs throughout this time
period.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Heavy rain showers across the western airspace will drop
visibilities as they continue to progress eastward across CPA
this afternoon and into the evening hours. Impacts from TSRA are
more likely for airfields further to the south and east in the
late afternoon/evening hours. There is moderate confidence that
some impacts will be felt at UNV with higher confidence at
IPT/MDT/LNS although timing remains uncertain.

There is potential for more widespread IFR stratus and patchy
fog to develop across the Laurels and Alleghenies into early
Sunday morning, especially where rain falls this afternoon and
evening. Conditions will improve after sunrise, with VFR conds
expected throughout the morning and early afternoon hours.

Outlook...

Sun...AM low cigs/fog possible W Mtns.

Mon...Patchy AM fog possible W Mtns.

Tue...Patchy AM valley fog possible N and W Mtns.

Wed...No sig wx expected.

Thurs...PM rainfall could bring some restrictions.

&&

.CLIMATE...
A daily record high temperature of 87 degrees was set at
Bradford yesterday 7/28. This broke the old record of 86 set in
1964.

Top 5 Wettest July | Williamsport, PA

1. 2018 11.99"
2. 2023 10.03"
3. 1992 9.65"
4. 1958 8.30"
5. 1928 8.02"

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir/Steinbugl
NEAR TERM...DeVoir/Steinbugl
SHORT TERM...DeVoir/Steinbugl
LONG TERM...NPB
AVIATION...Colbert/NPB
CLIMATE...Steinbugl
Hazardous weather outlook, Jul 29, 1:48 PM EST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
248 PM EDT Sat Jul 29 2023

PAZ064>066-301900-
Adams-York-Lancaster-
248 PM EDT Sat Jul 29 2023

...SEVERE THUNDERSTORM WATCH 569 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056-063-301900-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Cumberland-
248 PM EDT Sat Jul 29 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ057>059-301900-
Dauphin-Schuylkill-Lebanon-
248 PM EDT Sat Jul 29 2023

...SEVERE THUNDERSTORM WATCH 569 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jul 29, 2:40 PM EST, 11 minutes before
Special Weather Statement
National Weather Service State College PA
340 PM EDT Sat Jul 29 2023

PAZ050-052-053-057-058-292015-
Columbia PA-Northumberland PA-Dauphin PA-Snyder PA-Schuylkill PA-
340 PM EDT Sat Jul 29 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SCHUYLKILL...
SOUTHERN NORTHUMBERLAND...NORTHEASTERN DAUPHIN...SOUTHEASTERN SNYDER
AND SOUTH CENTRAL COLUMBIA COUNTIES THROUGH 415 PM EDT...

At 340 PM EDT, Doppler radar was tracking a strong thunderstorm near
Selinsgrove, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Shamokin, Mount Carmel, Kulpmont, Ashland, Fairview-Ferndale,
Trevorton, Tremont, Marshallton, Port Trevorton, Lavelle, Donaldson,
Wilburton Number One, Locustdale, Klingerstown, Beurys Lake,
Wilburton Number Two, Leck Kill, Urban, Rebuck and Edgewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
south central and central Pennsylvania.

&&

LAT...LON 4059 7691 4077 7694 4087 7636 4060 7632
TIME...MOT...LOC 1940Z 263DEG 33KT 4070 7684

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Martin

The radar

The Binghamton radar (KBGM), 98 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sullivan

When
July 29, 2:51 PM EST
Where
Sullivan County, 0.68 mi S of Laporte
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
41.410, -76.498

A severe thunderstorm producing winds estimated near 75 mph uprooted and snapped numerous cherry trees southwest of Lake Mokoma near Laporte.

Thunderstorm Wind, Sullivan

When
July 29, 2:52 PM EST
Where
Sullivan County, 0.83 mi E of Laporte
Measured
78 kt (90 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
41.418, -76.484

A severe thunderstorm producing winds estimated near 90 mph knocked down several trees and powerlines along and east of Lake Road on the east side of Mokoma Lake. There was one house was damaged, an outbuilding destroyed, and a vehicle damaged from falling trees.

Thunderstorm Wind, Lycoming

When
July 29, 5:00 PM EST
Where
Lycoming County, 0.69 mi S of Montgomery
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
41.170, -76.880

A thunderstorm producing winds estimated near 45 mph knocked down a large tree and power lines. Power line feeds were pulled from 5 homes, knocking out power to 32 people.

Thunderstorm Wind, Lycoming

When
July 29, 5:15 PM EST
Where
Lycoming County, 0.82 mi S of Montgomery
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
41.168, -76.877

A thunderstorm producing winds estimated near 45 mph knocked down a couple of trees across train tracks near Bower Street in Montgomery.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyWarnings in Pennsylvania, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113456, 1113458, 1116027, 1116035.